Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 5, 2007–2532
Issue 4, 1497–2006
Issue 3, 991–1495
Issue 2, 473–990
Issue 1, 1–472

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Simplicial volume of one-relator groups and stable commutator length

Nicolaus Heuer and Clara Löh

Algebraic & Geometric Topology 22 (2022) 1615–1661
Abstract

A one-relator group is a group Gr that admits a presentation Sr with a single relation r. One-relator groups form a rich classically studied class of groups in geometric group theory. If r F(S), we introduce a simplicial volume Gr for one-relator groups. We relate this invariant to the stable commutator length scl S(r) of the element r F(S). We show that often (though not always) the linear relationship Gr = 4scl S(r) 2 holds and that every rational number modulo 1 is the simplicial volume of a one-relator group.

Moreover, we show that this relationship holds approximately for proper powers and for elements satisfying the small cancellation condition C(1N), with a multiplicative error of O(1N). This allows us to prove for random elements of F(S) of length n that Gr is 2 3 log (2|S| 1) nlog n + o(nlog n) with high probability, using an analogous result of Calegari and Walker for stable commutator length.

Keywords
simplicial volume, one-relator groups, stable commutator, linear programming length
Mathematical Subject Classification 2010
Primary: 20E05, 20F65, 20J05, 57M07, 57M20
References
Publication
Received: 12 November 2019
Revised: 4 December 2020
Accepted: 18 April 2021
Published: 10 October 2022
Authors
Nicolaus Heuer
Department of Mathematics
University of Oxford
Oxford
United Kingdom
https://www.dpmms.cam.ac.uk/~nh441/
Clara Löh
Fakultät für Mathematik
Universität Regensburg
Regensburg
Germany
http://www.mathematik.uni-r.de/loeh